Format

Send to

Choose Destination
See comment in PubMed Commons below
Gan To Kagaku Ryoho. 2014 Apr;41(4):527-30.

[Effect of capecitabine therapy on the blood levels of antiepileptic drugs - report of two cases].

[Article in Japanese]

Author information

1
Dept. of Pharmacy, National Hospital Organization.

Abstract

We report the cases of 2 breast cancer patients who received capecitabine(CAP)and concomitant anticonvulsant therapy with either phenytoin(PHT)or valproate(VPA)for brain metastasis. The effect of CAP on the blood levels of the 2 anticonvulsants was different and it depended on the variation in metabolism of each drug. Case 1 involved a 59-year-old woman with recurrent breast cancer. After radiation therapy for brain metastases, the patient received PHT(400mg/day)to prevent convulsions. After 5 days of PHT administration, CAP therapy was initiated, and her blood PHT levels increased to 33.8 mg/mL. Although the PHT dose was reduced to 300mg/day, the blood PHT levels markedly increased to 45.5 mg/mL 7 days after the withdrawal of CAP. Case 2 involved a 60-year-old woman with breast cancer who underwent surgery for brain metastases and subsequently received controlled-release VPA tablets(400mg/day). No remarkable change was observed in her blood VPA levels during CAP treatment or after CAP withdrawal(the blood VAP level after 7 days of treatment was, 78.4 mg/mL; after 14 days of treatment, 73.2 mg/mL; and 7 days after withdrawal, 79.7 mg/mL). CAP has been reported to inhibit nucleic acid synthesis and/or folic acid activity rather than cytochrome P450(CYP)directly. CAP had a significant effect on the blood levels of PHT, which is metabolized via the CYP pathway. However, VPA levels remained unchanged because VPA metabolism involves other pathways, such as the beta-oxidation and conjugation pathways.

PMID:
24743375
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Sunmedia PierOnline
    Loading ...
    Support Center